High hematocrit; how dangerous
- 02-19-2012, 05:53 PM
- 5'7" 168 lbs.
- Join Date
- Jun 2010
- Rep Power
- Lv. Percent
High hematocrit; how dangerous
I'm on TRT and always run a borderline 54-57 hematocrit which scares my urologist. I can't give blood because I'm on blood thinners from a heart attack two years ago. When I'm lifting and doing chest, I get dark blood splotches under my skin that appear as I get pumped up.
Should I be more concerned about this or is thick blood ok if you're working out and in shape???
- 02-19-2012, 07:09 PM
I am not a medical Dr, please keep in mind that this answer is for information purposes only, and is not intended to diagnose, treat or replace sound medical advice from your physician or health care provider.
- 02-19-2012, 09:06 PM
Im curious what the dark splotches are under your skin. How are your platelets? Could this be penache?
02-19-2012, 09:08 PM
Oh your on blood thinners! Of course, those dark patches are penache, because your blood is thin your bleeding under your skin when you work out.
02-22-2012, 03:28 PM
Common numbers here are 35% for females and 45% for males. The difference is partially due to more frequent aerobic exercise in males but mostly due to testosterone. With a number well over 45%, your urologist has to be reconsidering your TRT dosage. If you are on a diuretic for hypertension, you may be dehydrated and that dosage might be reconsidered as well.
You can research the matter somewhat yourself using a home O2 saturation meter.
My normal O2 saturation is 98%-99%. Thirty minutes after my workout it is 84%-85%. Since neither my breathing nor circulation is compromised, the obvious explanation is that my spleen had not yet reabsorbed erythrocytes released during exercise. For the same metabolic demand, a greater concentration of erythrocytes means that a smaller percentage of them need to be saturated with oxygen.
My O2 saturation returns to normal in about an hour as the extra erythrocytes are reabsorbed.
If you find that your O2 saturation is in the 80% range for extended periods without perceived dyspnea, then you really do have too many circulating erythrocytes. If that changes throughout the day, you should inform your urologist. There is a condition called Gaisböck syndrome under which stress (such as the exam) causes erythrocyte release just as exercise would. Consider it white-coat polycythemia.
Continuous high hematocrit is associated with some quite serious medical conditions. If high hematocrit preceded your heart attack, it might even have been partially responsible. Your physician would want to treat that condition and might then be able to reduce or eliminate the more general anti-clotting agent.
Your splotches are purpura (if they are continuous across an area) or petechiae (if they are speckled). Both indicate delayed clotting. Do not dismiss this because bleeding under the skin may presage bleeding into the brain. It could be caused by your anti-clotting dosage but could also be overactive erythrocyte production out-competing the platelets that mediate clotting.
Hope this helps!
Similar Forum Threads
- By Presa in forum AnabolicsReplies: 3Last Post: 08-09-2010, 08:05 PM
- By ifbod in forum AnabolicsReplies: 1Last Post: 12-10-2008, 02:31 PM
- By maldorf in forum AnabolicsReplies: 9Last Post: 05-02-2008, 01:16 AM
- By Hyde12 in forum SupplementsReplies: 4Last Post: 04-30-2007, 12:23 PM
- By Zero Tolerance in forum AnabolicsReplies: 6Last Post: 02-27-2007, 11:55 PM